What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 5:50 PM CST, 1 hour earlier.
Area forecast discussion, May 28, 5:50 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sun May 28 2023
.SHORT TERM...(This evening through Wednesday night)
Issued at 155 PM MDT Sun May 28 2023
Across the Tri State region this afternoon, skies continue to vary
widely from sunny in some areas down to cloudy skies, but the trend
for the past couple hours is a slow clearing one. The cloud cover
has held temps in check through the early afternoon with a range
from the mid 60s to the mid 70s. Warmest areas currently with most
sunshine. The airmass continues to remain moist with dewpts in the
mid 50s to lower 60s. Most locales have seen winds been fairly light
from the east-southeast.
For the remainder of the afternoon hours on into the evening, the
main weather concerns again will be on the formation of scattered
thunderstorms and their potential for heavy rainfall. Also for
today/tonight, with a Marginal Risk for severe wx in place,
wind/hail threats are also possible.
Currently the cwa will be looking at a couple areas where storms
could develop and move into the area. First, there is a surface low
south of the cwa with a trough extending eastward southern portions
of the area. Storms are firing up south of this trough, which the
NAM/HRRR seem to have a decent handle on this. This guidance does
bring some of this activity northeast impacting eastern locales
through this evening.
The other spot will be coming from north central Colorado as a
shortwave swings southeast through the area. There are isolated
storms already cropping up.
Overall, with SPC having the area under a Marginal Risk for severe,
we will be looking for hail/wind threats as well as locally heavy
rainfall. Storms will be slow moving as with the past few days, so
possible training of storms could occur. Areas north of Highway 36
will be most prone due to high soil moisture from current/recent
rainfall. Also, with the boundary over the region, land spouts are
possible from Greeley to Graham counties.
For Monday through Wednesday, models carry and upper ridge through
the central/southern Plains during this time. Several shortwaves
traverse the northern periphery of the ridge each afternoon/evening,
bringing a chance for isolated/scattered storms. With high PWATs
each day, still keeping locally heavy rainfall as main threat, but
hail/wind can't be ruled out.
For temps, highs temperatures expected from Monday into the midweek
timeframe will range mainly in the 80s, but some locales could be
limited due to afternoon clouds/precipitation. Lows during the
extended will range mainly in the 50s with warmest areas east of
Highway 25.
.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun May 28 2023
Another active pattern is expected starting midweek and continuing
through next weekend.
The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create an upper level flow pattern from the south for
the end of the workweek and a southeasterly pattern over the
weekend. As these two features conflict over the Great Plains,
multiple shortwaves will form and cause times and areas of increased
disturbance for the Tri-State area.
Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in short
supply as southerly winds will keep the region near seasonally
average temperatures, around 80 degrees. The limiting factor will
once again be the lack of shear. EBWD values for period max out
around 25 kts, with values Thursday evening hovering around 10-15
kts. For the storms that do form, and there likely will be a decent
amount of them, they will likely be efficient, heavy rain producing
storms moving at a fairly slow pace, likely less than 20 kts. All
hazards are possible for the storms later this week and over the
weekend, with a focus on flooding.
High temperatures are expected to slowly cool from Thursday onwards
as the LLJ will not be very strong. Low temperatures will stay
pretty stable as the extra moisture will allow us to retain heat
better.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM MDT Sun May 28 2023
VFR conditions forecast for the TAFs. Storm activity should remain
southwest of KMCK in the short term. Otherwise scattered storm
activity may be near both TAF sites around 3-4z from the northwest.
Confidence is too low to put a mention in the TAF for storms near
the sites at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...CA
AVIATION...JTL
Hazardous weather outlook, May 28, 6:16 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
616 PM MDT Sun May 28 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
616 PM MDT Sun May 28 2023 /716 PM CDT Sun May 28 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Flooding is ongoing across portions of southwest Nebraska, as well
as Northwest Kansas north of Highway 36, from heavy rainfall
received over the last several days. Please see the latest warning
products for the latest updated information.
There is a marginal risk for severe thunderstorms this afternoon and
evening across the entire area. Storm hazards include wind gusts up
to 60 MPH, large hail up to ping-pong ball size, and possible brief
tornado or two, as well as the continued risk for flooding from heavy
rainfall. The main threat area for tornadoes will be Norton County.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
There is a marginal risk for severe weather within the region on
Monday and Tuesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.
Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
JTL
In the hours before
Special weather statement, May 28, 3:21 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT Sun May 28 2023
COZ092-KSZ002>004-013>016-027>029-041-042-NEZ081-282245-
Cheyenne County CO-Rawlins KS-Wichita KS-Gove KS-Sheridan KS-
Wallace KS-Decatur KS-Greeley KS-Graham KS-Norton KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-
321 PM MDT Sun May 28 2023
...Brief Landspout Tornadoes Possible...
At 316 PM MDT/416 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout tornado. Any
tornadoes which develop are expected to pose a limited threat. The
landspout tornado risk is dependent on storms forming.
Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Leoti and Hill City.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3862 10205 3861 10232 3893 10233 3905 10213
3905 10205 3910 10205 4001 10074 4000 9962
3913 9961 3913 10015 3870 10016 3870 10113
3826 10113 3826 10204Special weather statement, May 28, 3:34 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM CDT Sun May 28 2023
KSZ004-282200-
Norton KS-
434 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northeastern Norton
County through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Norton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Norton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3985 9978 3988 9993 4000 9994 4000 9968
TIME...MOT...LOC 2133Z 188DEG 11KT 3993 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 28, 3:43 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Sun May 28 2023
KSZ004-282215-
Norton KS-
443 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northwestern Norton
County through 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norcatur, or 15 miles northwest of Norton, moving
north at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3991 10005 3988 10014 3992 10018 4000 10018
4000 9997
TIME...MOT...LOC 2143Z 196DEG 6KT 3995 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CALocal storm report, May 28, 4:31 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 5 E LYLE 39.97N 100.12W
05/28/2023 NORTON KS TRAINED SPOTTER
MULTIPLE SPOTTERS REPORTED LOWERING AND AT
LEAST ONE FUNNEL CLOUD.
&&
KAKSpecial weather statement, May 28, 4:32 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Sun May 28 2023
KSZ002>004-013>016-027>029-NEZ081-290000-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Thomas KS-Graham KS-Logan KS-Sherman KS-Red Willow NE-
432 PM MDT Sun May 28 2023
...Brief Landspout Tornadoes Possible...
At 430 PM MDT/530 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout. Any tornadoes
which develop are expected to pose a limited threat.
Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Hill City and Hoxie.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3913 10015 3870 10015 3870 10205 3910 10205
4001 10075 4000 9962 3913 9961
KMKLocal storm report, May 28, 5:09 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD LYLE 39.96N 100.22W
05/28/2023 DECATUR KS TRAINED SPOTTER
MULTIPLE SPOTTERS HAVE REPORTED A WALL CLOUD
AND AT LEAST ONE REPORT OF A FUNNEL CLOUD.
&&
KAK